ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Prevent Antibiotics Side Effects with Probiotics

Updated on September 26, 2012

Prevent antibiotics side effects and resistance

When there is a need to take prescribed antibiotics for a bacterial infection, there is a possibility of side effects after taking a course of antibiotics. Some of the side effects might include: yeast infection, nausea, diarrhea, upset stomach, and rarely, allergic reactions, in the form of hives, swelling in the face, lips or tongue, fainting or shortness of breath. If you experience allergic reaction, you should go to the Emergency Room right away, allergic reactions are very serious and can be deadly.

Antibiotic's side effects which include diarrhea, yeast infection, and upset stomach can be treated at home with the help of herbs and probiotics. Antibiotics place a burden on the liver, so when recovering from the course of antibiotics, it is important to address the liver function as well.

Here are steps which could help to avoid and treat non-allergic side effects of antibiotics:

Bmramon at en.wikipedia [GFDL (http://www.gnu.org/copyleft/fdl.html) or CC-BY-SA-3.0-2.5-2.0-1.0 (http://creativecommons.org/licenses/by-sa/3.0)], from Wikimedia Commons
Bmramon at en.wikipedia [GFDL (http://www.gnu.org/copyleft/fdl.html) or CC-BY-SA-3.0-2.5-2.0-1.0 (http://creativecommons.org/licenses/by-sa/3.0)], from Wikimedia Commons

1. While taking antibiotics, take a live probiotic supplement 3 hours apart from antibiotics. This can be taken in the form of capsulated supplement, but best if taken in the form of yogurt or kefir. Kefir will work better since it has a better and a stronger variety of strains of beneficial probiotics, than yogurt, in addition to that, kefir has beneficial yeasts. Continue taking a probiotic supplement and/or kefir for at least a week after completing the antibiotic course to insure the intestinal flora was repopulated by the necessary healthy bacteria.

2. Another important supplement I have learned to take during an antibiotic treatment, is Saccharomyces Boulardii. It is not a bacterial probiotic, but beneficial yeast. This yeast is from the same family as baker's yeast. Studies have shown that Saccharomyces Boulardii reduces the chances of yeast infections and diarrhea during and after the antibiotic treatment. Another benefit of this supplement is that you do not have to wait for 3 hours to take this probiotic after taking an antibiotic, this supplement can be taken 30 minutes from antibiotic, because S.B. is not a bacteria but a yeast, therefore antibiotic will not destroy it.

3. Liver Support is very important after an antibiotic treatment. Best known herb to regenerate and cleanse the liver is Milk Thistle. This herb should be taken in the form of a standardized extract to contain a minimum 80% of silymarin flavanoids.

By taking the above supplements you will greatly reduce or eliminate the side effects of antibiotics. Supplements can be purchased at your local health food store or online.

To reduce the chances of antibiotic resistance, it is extremely important to take antibiotics for the whole course, which was prescribed by the doctor, and to take the proper dosage prescribed. If you stop as soon as you feel better, without finishing the course, it is possible that if not all bacteria was killed by the antibiotic, some of it which survived, can become resistant to this particular antibiotic, and if you take this same antibiotic next time you have an infection, it might not work anymore.

Disclaimer: this information provided for educational purposes only, please consult your doctor before taking any supplements.

Source:

http://www.ncbi.nlm.nih.gov/pubmed/22476321

http://www.ncbi.nlm.nih.gov/pubmed/15740542

Comments

    0 of 8192 characters used
    Post Comment

    • profile image

      oceansider 5 years ago

      Hi Margarita,

      This is a good article, it's helpful to me. I had just taken amoxicillin, which the dentist prescribed for me due to an infection in my gums....it turned out to be from a tooth that needed a root canal. I did have some bad side effects, but am alright now.....& yes, yogurt does really help, I eat it sometimes.....**I want to thank you so much for your kind comments ...I received your fan mail, and appreciate your kind words.

      It's great to meet you...welcome to hub pages (I've been here two months so far & really love it.)

      Take care!

    • MargaritaEden profile image
      Author

      MargaritaEden 5 years ago from Oregon

      Thank you so much oceansider, I appreciate your feedback!

    • NicktheNurse profile image

      NicktheNurse 5 years ago from Huntington Beach, CA

      This is a very interesting and informative article! I have had some nasty side-effects when I have taken penicillin in the past (I developed thrush). I wish I had known the information that you present in your article before I took that penicillin! Voting up and useful!

    • MargaritaEden profile image
      Author

      MargaritaEden 5 years ago from Oregon

      Thank you NicktheNurse for your feedback, I am glad that this article was useful to you!

    • manatita44 profile image

      manatita44 3 years ago from london

      Margarita,

      Good of you to use you knowledge to serve here. Keep this up. An informative and useful input. Much peace this special season. Have a great 2014!!

    • MargaritaEden profile image
      Author

      MargaritaEden 3 years ago from Oregon

      manatita44 , thank you for much for your kind words and encouragement, it's much appreciated :)

    Click to Rate This Article